Hepatitis C Community
TX for HepC
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

TX for HepC

Hello Everyone:

Thank you all for posting your  day-day fight with this virus. Reading the stories tells me that I am not alone in this fight.
Last month I was diagnosed with Hepatitis C and Cirrhosis-stage A, do not know the viral load or the genotype so far.
I am 59, and lead a very healthy life style. My ALT levels are 4 times the higher limit, and the symptoms so far are water retention in my legs, thighs, and sometimes face. This is worse when I get up from bed in the morning, and improves by the mid-afternoon (the swelling in the face). Other Tx given is a low protein and low salt intake.

The Tx is going to be Peg-Interferon/Ribavirin. I am scared about the side-effects of both these drugs. What will the quality of life be with these drugs? Since Peg-Interferon is relatively new, what is the track record of Interferon?

When people in this forum talk about taking leave from work for 24/48 weeks-I  worry that I will feel so sick for 24/48 weeks that i wll not be able to do my regular chores at home and be normal. Does one feel worse on the day of taking Interferon? Are the rest of the 5 days better than that? What precautions do I (and my family members) need to take so that I will not spread (accidentally) to others.  Will my Cirrhosis worsen if I donot take Peg-Riba? Please help!
Related Discussions
13 Comments Post a Comment
Blank
Avatar_n_tn
Hi, please try not to worry too much.  My side effects have been minimal, I work every day, ride my horses and manage my chores at home.  I am anemic which explains the fatigue I feel if I do too much; at those times I rest.  Side effects are different for everyone; yours could be a walk in the park.
Very best of luck to you.
Blank
Avatar_f_tn
You might want to check the thread started under"start combo peg/cop tomorrow"(5/16),  she voiced similar concerns and many of us shared our tx experience, also check thread of 5/14 "questions for the dr" and "New to forum and hep c" of 5/12.
We all had the same basic concerns upon diagnosis and treatment, but everyone has reacted with different levels of side effects(sx).  The 24/48 leave is not the norm, as far as I have seen.

Don't sweat until you start running...:-} welcome and good luck
Blank
Avatar_n_tn
Thank you very much for your feedback.
I realise after reading other's comments, that the side-effects vary from person to person. But if you are able to work with your horses and feel well on most of the days, that is an encouragement.

Just this afternoon (after posting the 1st message) I found out that if HepC is not treated for patients with cirrhosis, it might lead to liver cancer and death due to other complications of the liver. What worries me [Even before I begin the run:)] is the psychological side-effects than anything else- but once I start treatment, will hang out here and keep you all posted for sharing, support and with a common goal to fight the virus.
Blank
Avatar_n_tn
I think one of the most common sides of interferon is fatigue..You will get tired more easily and just maybe not do as much in a days time that you normally do.  Lots of people here work 40 plus hours and I think really that depends on what you do for a living.  Sitting at a desk...would be a piece of cake but construction worker...I imagine would be so very hard as we just don't have the strength on the meds.  If you have the luxury to stay at home...By all means that would be the way to go but just maintaining your household...You will be able to do and maybe take short breaks in between and drink lots of water! In the beginning few weeks of starting tx...I felt like I had mild flu and now I'm week 18 out of 48 and I just tire more easily and have some joint pains...Other then that...no more flu like symptoms but each person is so different...You may have nothing!  Good Luck and hope this helps somewhat!
Blank
Avatar_n_tn
Thanks so much for remembering the threads.  I often follow up on threads you've posted for others.. It helps!
Blank
Avatar_f_tn
I re-read what you posted, about rememberring the threads and I said; yeah, right, me remembering anything...then realized this forum has been beneficial in yet another way....keeping my memory from deteriorating further.    It is laziness, really, sometimes I don't want to think and type again if I commented within the month.   hum...it might be faster to just type again...  than looking for it.   I guess is not only laziness.    everyone  here contribute their rich experiences and the newbie should benefit, sometimes they don't know to look within the thread.  Ty for making me think of  a positive today
Blank
Avatar_m_tn
Everyone is different--I had relatively light physical sides for the first couple of months. The brain fog, anger, and mental tiredness is the worst (Sitting at a desk is easy unless you have to do some thinking and producing while you are there.) However, in the last few weeks, I notice that I feel really bad for 48 hours after my shot--really achy and tired but not sleepy. So go figure. Stay postive or at least sarcastic and it will help.
Blank
Avatar_m_tn
I can't remember your plans as to how long you will treat. Would you remind me please? Thanks. Mike
Blank
Avatar_m_tn
I've been pretty good really. I still plan to quit June 20th. That would be 72 weeks. I went from 3.86 million IU/ML to 12 IU/ML in 11 weeks. Do you see any evidence that extending beyond 72 weeks could be a benefit? I guess the longer the better but I think that if I haven't eradicated by now that I may be wasting my time and possible my health. How did you arrive at 83 weeks? I'd like your opinion scott. Mike
Blank
Avatar_m_tn
Thanks so much for your opinion. I understand your decision and it make sense to me. I don't have any signs of fibrosis as of my last biopsy which was a while ago - probably summer of 2002. But since I have been on this stuff for most of the last 4 years I wouldn't expect that I have developed any fibrosis since then - at least I hope not. The weird thing is that recently anxiety has begun to surface as I approach the end point. It's been there all along but since I have tested clear for so long I seem to have sublimated it in exchange for the sx of tx. Sort of a deal with the devil perhaps. At any rate I wish you the very best throughout this treatment and especially once you finish. It has been a long trip hasn't it? Good luck Scott. Mike
Blank
Avatar_m_tn
It showed up fast and was apparently quite virulent. I was transplanted June 17, 2000 and started interferon/ribavirin July 24, 2000. When I first got sick my surgeon was unsure whether I was rejecting or just manifesting the hep c attacking my liver. To this day I am not sure what I was really experiencing. Then (June 2000) the major determinant as to whether it was rejection or hep c was the time from transplant. The closer to transplant the more likely it was rejection and the further from transplant the more likely hep c. The biopsies are indistinguishable. Since it was so close to transplant I was treated with solumedrol intravenously -they call it a blast and it's a steroid and my understanding is that the blast allows the virus to mutate into quasi species which does not bode well at all for the fight against the virus. I was treated twice with solumedrol and I worry that this significantly compromises my chance for success. But there's nothing I can do about that. Thankfully my surgeon in opposition to the hepatologists' recommendation started me on tx at a reduced dose and my enzymes began to normalize immediately. Had it not been for him who knows what would have happened. That's my story. Mike
Blank
Avatar_n_tn
i was afraid of the mental side effects too very much so.  ive had a history of depression/anxiety disorder.     i treated it and cleared the virus and you can do it too.    you may need an antidepressant and meds for sleep and anxiety.    a lot of us do and it got me thru the tx.    good luck.
Blank
Avatar_n_tn
http://www.hopkins-hepc.org/     this is a good link for info on hep c im sure you can find  any thing you might want to know
the best thing for you to do now is reach and learn as much as you can there are also lots of chat sites with wonderful people
who know just what your going through. im new to all this too and will be starting treatment some time in the next month.so i know just how you fill. good luck
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
Avatar_f_tn
Blank
susan400
FL
1815939_tn?1377995399
Blank
pooh55811
683231_tn?1408489117
Blank
flyinlynn
Auburn, WA
Avatar_m_tn
Blank
can-do-man
IN
Avatar_f_tn
Blank
Livelife777
163305_tn?1333672171
Blank
orphanedhawk
Rural Mural, CA